A 32-year-old man living along the coast of Massachusetts presents with an acutely evolving left facial weakness. Although he has no facial pain or numbness, he does have a diffuse headache. He has no history of diabetes mellitus or other systemic illnesses, but he does report newly appearing joint pains and a transient rash on his right leg that cleared spontaneously more than 1 month prior to the appearance of the facial weakness. On examination, he has mild neck stiffness and pain on hip flexion of the extended leg. This man is at highest risk for which of the following causes of a unilateral facial weakness?
a. Human immunodeficiency virus (HIV)-associated neuropathy
c. Diphtheritic polyneuropathy
d. Tuberculous meningitis
The answer is b. The clinical scenario presented is most consistent with a neuropathy of Lyme disease, the infection caused by Borrelia burgdorferi. This spirochetal infection is tick-borne and is endemic in the area where this patient lives. The rash on his leg was most likely erythema chronicum migrans, a target-shaped lesion that enlarges as the central area returns to normal. His complaints and examination suggest a chronic meningitis preceded by an arthralgia, a common neurological scenario with Lyme disease. Facial weakness may be the only neurological sign of Lyme disease. The neurological deficits usually appear weeks after the initial rash. Untreated neurological disease may persist for months. Optic neuritis may also appear in association with the chronic meningitis of Lyme disease. A schwannoma may develop on the seventh cranial nerve, but it would produce unilateral facial weakness followed by signs of brainstem compression. The cranial nerve dysfunctions associated with the early stages of diphtheritic polyneuropathy are a consequence of a toxin released by the infectious agent. Tuberculous meningitis may produce several different cranial nerve deficits. With HIV infection, a peripheral neuropathy may develop, but it typically affects the limb nerves, not the facial nerve.
A 62-year-old man is being treated for tuberculous meningitis with isoniazid and rifampin. To avoid additional signs of neuropathy, which of the following agents should be administered along with these antibiotics?
The answer is e. These antituberculous drugs should be supplemented with pyridoxine to avoid a relative pyridoxine deficiency elicited by the isoniazid. The peripheral neuropathy evoked by the antituberculous agent will appear initially as disturbed sensation in the distal ...